Delaware issues ‘highest warning’ on fentanyl ODs

 Heroin stash confiscated by Wilmington Police. (FILE/WHYY)

Heroin stash confiscated by Wilmington Police. (FILE/WHYY)

Fifteen people have died from a fentanyl overdose in Delaware since February. Now state health leaders are issuing a warning.

“Fentanyl is here in Delaware and people are dying from it,” said Delaware Health and Social Service Secretary Rita Landgraf. “We are issuing our highest warning.”

From February 8 through June 3, 14 men and one woman have died from a fentanyl overdose. The victims range in age from 20 to 62. Twelve cases were in New Castle County, two were in Kent, and one case was in Sussex.

“In some cases, it appears that individuals thought they were using heroin, which is deadly in its own right, but were ingesting fentanyl instead,” Landgraf said. “With the extreme potency of fentanyl, one single use clearly is costing too many people their lives.”

Fentanyl is a synthetic pain killer that is 50 to 100 times more potent than heroin. Fentanyl is sometimes mixed in with doses of heroin. Because both can come in a white powder form, users sometimes don’t know if they are ingesting heroin, heroin mixed with fentanyl, or pure fentanyl. 

Midway through 2015, the number of fentanyl deaths has already surpassed 2014’s total of 11 overdose deaths connected to fentanyl-laced heroin. 

Landgraf urged those struggling with addiction to contact DHSS’ crisis center at 1-800-652-2929 in New Castle County, or 1-800-345-6785 in Kent and Sussex. She encouraged anyone who may see an overdose happening to call 911. Under the state’s Good Samaritan law, those reporting an overdose cannot be prosecuted for low-level drug crimes.

Want a digest of WHYY’s programs, events & stories? Sign up for our weekly newsletter.

It will take 126,000 members this year for great news and programs to thrive. Help us get to 100% of the goal.